Pennsylvania, 2024

Flash Flooding and Damaging Winds in Pennsylvania, August 31, 2024

August 31, 2024 · NWS PBZ · 12 events in 3 counties and zones

Modest height falls as a slow moving shortwave trough crossed the region resulted in a few strong to severe storms ahead of a surface cold front. Strongest shear (25-30kts) was observed largely south of Pittsburgh allowing for more organized convection and a heightened severe threat.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Modest height falls as a slow moving shortwave trough crossed the region resulted in a few strong to severe storms ahead of a surface cold front. Strongest shear (25-30kts) was observed largely south of Pittsburgh allowing for more organized convection and a heightened severe threat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 31, 12:41 PM EST, 14 minutes earlier.

Area forecast discussion, Aug 31, 12:41 PM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
141 PM EDT Sat Aug 31 2024

.SYNOPSIS...
A crossing front will bring showers and thunderstorms today into
early Sunday. Strong to severe storms will be possible this
afternoon and early evening. A big change in the pattern will
bring dry and more comfortable conditions next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
KEY MESSAGES:

-Scattered showers and storms today, exiting to the east
 overnight.
-A watch has been issued for severe potential.

----------------------------------------------------------------

A Severe Thunderstorm Watch watch has been issued for locations
south and east of Pittsburgh for this afternoon where lesser
cloud coverage so far today will result in MLCAPE values should
reach around 2000 J/kg. Effective shear is borderline around
20-25kts but should increase slightly, and DCAPE is relatively
low, but lapse rates between 8-10C/km raises a possible damaging
wind threat for convection that fires ahead of a cold front
progged to cross overnight.

There also is potential for instances of flooding with high rain
rates with any convection, but this should be mainly for
locations that observe several rounds of convection.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
KEY MESSAGES:

-Scattered to isolated activity will continue tonight into
 Sunday morning as a cold front crosses the region.
-Noticeably cooler and drier Monday.

-------------------------------------------------------------------

Scattered showers and thunderstorms may linger tonight into
Sunday morning until the cold front finally exits to the east by
early Sunday afternoon. Drier air will filter in behind the
surface boundary as well as cooler temperatures.

A cool northwest flow is expected on Monday. This should mean
dry and much more comfortable conditions. This flow would likely
mean increased cloud cover as colder air aloft overspreads the
region. Monday's highs will dip down below seasonal averages.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
KEY MESSAGES:

- High likelihood for another prolonged dry and seasonable
  weather pattern.
-------------------------------------------------------------------

Long range ensemble analysis favors a prolonged period of dry
and seasonable weather as the Upper Ohio River Valley remains
under waning NW flow and ridging persists over the Rockies.
Variation in potential outcomes increases toward the end of the
week depending on potential shortwave trough progression from
the west coast over the ridge. If it is able to flatten the
ridge Tuesday/Wednesday, the likelihood is for it to advance
towards the east coast and offer low probability rain chances
and trend area temperature downward after it passes. If it
remains stuck over the Pacific NW, the ridge may shunt east and
maintain dry weather while causing temperature to rise well
above the daily averages. Current forecast remains in between
due to ensemble means, but look for these values to trend one
way or another as those larger pattern changes are better
resolved.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Scattered showers and thunderstorms will track east ahead of a
weak surface trough, with decaying activity after sunset.
Latest analysis suggests lower probabilities for thunder at
sites around and N or W of KPIT due to excessive cloud cover and
passage of morning convection. Storms to the SE are more likely
to produce 30-40kt gusts, excessive lightning, and vsby
restrictions to 2 miles or less.

Convective activity should subside by midnight/04z, but the
surface cold front will remain farther to the NW. The
combination of moisture convergence and some radiational cooling
will foster spreading MVFR to IFR stratus and similar vsby
restrictions. Subsidence and diurnal mixing will slowly
alleviate conditions Sunday, resulting in VFR conditions (with
potential for scattered CU) during the afternoon.

.Outlook...
Low probabilities (20%) exist for morning stratus near FKL/DUJ
Sunday night into Monday morning due to cold advection.

High pressure will otherwise foster dry weather and VFR for much
of the upcoming work week. Note that cooler mornings may allow
for pre-dawn river valley fog.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...22/88
NEAR TERM...22/88
SHORT TERM...22
LONG TERM...22/Frazier
AVIATION...Frazier
Hazardous weather outlook, Aug 31, 12:32 PM EST, 23 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
132 PM EDT Sat Aug 31 2024

WVZ512>514-011745-
Eastern Preston-Western Tucker-Eastern Tucker-
132 PM EDT Sat Aug 31 2024

...SEVERE THUNDERSTORM WATCH 666 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northern West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There a marginal risk of severe thunderstorms on Sunday, with
damaging wind being the primary threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ021-022-029-031-073>078-WVZ004-012-021-509>511-011745-
Allegheny-Armstrong-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Indiana-Higher Elevations of Indiana-
Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
132 PM EDT Sat Aug 31 2024

...SEVERE THUNDERSTORM WATCH 666 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southwest Pennsylvania,
western Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020-WVZ001>003-
011745-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Hancock-Brooke-Ohio-
132 PM EDT Sat Aug 31 2024

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

There is a marginal risk for severe thunderstorms Saturday. The main
threats will be damaging wind gusts and large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 31, 11:00 AM EST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1200 PM EDT Sat Aug 31 2024

PAZ077-078-311630-
Higher Elevations of Indiana PA-Indiana PA-
1200 PM EDT Sat Aug 31 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN INDIANA COUNTY
THROUGH 1230 PM EDT...

At 1200 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Northern Cambria, or 13 miles south of
Punxsutawney, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Marion Center, Cherry Tree, Glen Campbell, Dixonville, Commodore, and
Rochester Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4072 7881 4066 7883 4068 7905 4083 7904
      4086 7881 4072 7880
TIME...MOT...LOC 1600Z 263DEG 23KT 4075 7892

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Frazier
Special weather statement, Aug 31, 11:50 AM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1250 PM EDT Sat Aug 31 2024

OHZ059-069-PAZ029-031-WVZ003-004-012-311730-
Monroe OH-Belmont OH-Greene PA-Washington PA-Marshall WV-Ohio WV-
Wetzel WV-
1250 PM EDT Sat Aug 31 2024

...STRONG THUNDERSTORMS WILL IMPACT EASTERN MONROE...SOUTHEASTERN
BELMONT...SOUTHWESTERN WASHINGTON...WEST CENTRAL GREENE...OHIO...
WESTERN WETZEL AND MARSHALL COUNTIES THROUGH 130 PM EDT...

At 1250 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wheeling to 7 miles northwest of
Sistersville. Movement was east at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wheeling, Moundsville, Martins Ferry, New Martinsville, Bellaire,
Warwood, Bethlehem, Triadelphia, Clearview, Valley Grove, Shadyside,
Paden City, McMechen, Powhatan Point, Glen Dale, Pine Grove,
Bridgeport, Benwood, West Finley, and Claysville.

This includes the following highways...
  Interstate 70 in Ohio between mile markers 221 and 225.
  Interstate 70 in West Virginia between mile markers 0 and 14.
  Interstate 70 in Pennsylvania between mile markers 0 and 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3951 8074 3954 8078 3955 8078 3956 8081
      3956 8082 3960 8085 3958 8089 3961 8095
      3954 8104 3957 8104 3958 8118 4013 8078
      4015 8038 3984 8045 3948 8072
TIME...MOT...LOC 1650Z 261DEG 21KT 4005 8074 3964 8109

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Frazier
Special weather statement, Aug 31, 12:29 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
129 PM EDT Sat Aug 31 2024

PAZ029-031-WVZ004-012-021-509-311815-
Greene PA-Washington PA-Marshall WV-Marion WV-Monongalia WV-
Wetzel WV-
129 PM EDT Sat Aug 31 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN WASHINGTON...
GREENE...NORTHWESTERN MONONGALIA...WETZEL...MARSHALL AND NORTHWESTERN
MARION COUNTIES THROUGH 215 PM EDT...

At 128 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Valley Grove to near
Cameron to 6 miles west of Pine Grove. Movement was east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Waynesburg, Mannington, Bentleyville, Fredericktown-Millsboro,
Jefferson Boro, Cameron, Pine Grove, Fairview, Hundred, Jacksonburg,
Ellsworth, Rogersville, West Finley, Claysville, Deemston, Cokeburg,
Marianna, Beallsville, Rices Landing, and Aleppo.

This includes the following highways...
  Interstate 70 in Pennsylvania between mile markers 4 and 12, and
  between mile markers 31 and 32.
  Interstate 79 in Pennsylvania between mile markers 3 and 32.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
southwestern Pennsylvania...and northern West Virginia.

&&

LAT...LON 3943 8058 3945 8058 3944 8061 3947 8065
      3946 8067 3948 8067 3948 8071 3955 8078
      3956 8082 3960 8085 3960 8086 3986 8063
      4014 8045 4015 8000 3980 8001 3945 8040
      3947 8049 3946 8051 3943 8052
TIME...MOT...LOC 1728Z 279DEG 24KT 4002 8045 3985 8053 3956 8081

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Frazier

The radar

The Pittsburgh radar (KPBZ), 64 km away, was scanning. The volume nearest the first event began at 17:52 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Greene

When
August 31, 12:55 PM EST
Where
Greene County, 0.87 mi NE of Ruff Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.960, -80.170

A tree was down blocking the northbound lane of Washington Road.

Thunderstorm Wind, Greene

When
August 31, 12:55 PM EST
Where
Greene County, 0.69 mi N of Chartiers
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.980, -80.050

Wires were reported down in a yard.

Thunderstorm Wind, Greene

When
August 31, 12:56 PM EST
Where
Greene County, 0.53 mi W of Morrisville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.900, -80.190

A tree fell onto a powerline along Second Avenue.

Thunderstorm Wind, Greene

When
August 31, 1:00 PM EST
Where
Greene County, 1.06 mi E of Castile
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
39.980, -80.110

Trees and wires were reported to have fallen down along Piper Ridge Road.

Thunderstorm Wind, Greene

When
August 31, 1:10 PM EST
Where
Greene County, 0.53 mi E of Paisley
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
39.870, -79.960

Trees and wires were reported to have fallen down along Roy Furman Highway.

Thunderstorm Wind, Fayette

When
August 31, 1:15 PM EST
Where
Fayette County, Locust Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.750, -79.880

A tree was reported down along Morgantown Road.

Thunderstorm Wind, Fayette

When
August 31, 1:28 PM EST
Where
Fayette County, 1.27 mi WSW of Smithfield
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.790, -79.840

A tree fell down along Old Frame Road.

Thunderstorm Wind, Fayette

When
August 31, 1:28 PM EST
Where
Fayette County, 1.59 mi W of Indian Head
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
40.020, -79.430

There were several reports of trees down along Indian Creek Valley Road.

Thunderstorm Wind, Fayette

When
August 31, 1:33 PM EST
Where
Fayette County, 0.53 mi E of York Run Jct
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.820, -79.790

A tree was reported down along Sleepy Hollow Road.

Thunderstorm Wind, Fayette

When
August 31, 1:46 PM EST
Where
Fayette County, 0.69 mi N of Mt Washington
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.830, -79.600

A tree was reported down along National Pike.

Flash Flood, Allegheny

When
August 31, 7:00 PM EST
Where
Allegheny County, 0.87 mi SE of Library to 0.86 mi SE of Library
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.290, -80.020

State officials reported flooded roadways.

Flash Flood, Allegheny

When
August 31, 7:00 PM EST
Where
Allegheny County, 0.87 mi NW of Bruceton to 0.88 mi NW of Bruceton
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.330, -79.990

State officials reported flooded roadways.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2024Every state in 2024This day in weather historyWarnings in Pennsylvania, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1201422, 1201423, 1201424, 1201425, 1201426, 1201427, 1201428, 1201429, 1201430, 1201431, 1201420, 1201421.